British Study Confirms Heart Risk Linked to SSRI Antidepressants

0
563

British Study Confirms Heart Risk Linked to SSRI AntidepressantsA recently published study confirms that certain SSRI antidepressant drugs pose a small but serious heart risk.

Celexa (citalopram) and Lexapro (escitalopram) are antidepressants in the class of drugs known as selective serotonin reuptake inhibitors (SSRIs).  A new study in the British Medical Journal shows that these drugs can trigger a heart rhythm disturbance known as long QT interval, said BBC News-Health. Long QT interval can lead to fast, chaotic heartbeats that could result in dizziness, fainting spells, and, in rare instances, sudden death. In a study of more than 3,800 patients in New England, researchers found that Celexa and Lexapro were linked to a small but significantly longer QT interval. This effect increased at higher doses.

BBC News-Health reports that medical regulators in the United Kingdom and the United States have already issued warnings to physicians to exercise caution when deciding which patients they prescribe these drugs to. In addition, the U.S. Food and Drug Administration (FDA) and the UK’s Medicines and Healthcare products Regulatory Agency (MHRA) have lowered the maximum dosage for these drugs and recommend electrocardiogram (ECG) monitoring for patients with pre-existing heart conditions who are taking these drugs.

Helen Williams, from the Royal Pharmaceutical Society, said that the study results should help clinicians “distinguish between different antidepressants drugs when prescribing—choosing a lower risk agent for patients where there is an established increased risk of arrhythmias,” BBC News-Health reports.